SEARCH

SEARCH BY CITATION

Cantharidin toxicosis in horses has become an increasing problem in certain regions of the United States. Toxicosis occurs when horses ingest alfalfa hay or products that are contaminated with “blister” beetles. Clinical signs may vary from depression to severe shock and death, depending upon the amount of toxin ingested. The most frequently observed signs include varying degrees of abdominal pain, anorexia, depression, and signs suggestive of oral irritation. Many horses make frequent attempts to void urine. Less commonly observed signs include synchronous diaphragmatic flutter and erosions of the oral mucosal surfaces. Clinical laboratory abnormalities suggestive of cantharidin toxicosis include persistent hypocalcemia and Hypomagnesemia, development of hypoproteinemia, microscopic hematuria, and mild azotemia with inappropriate urine specific gravity. Chemical analysis for cantharidin is accomplished by evaluation of urine or stomach contents. Treatment of cantharidin toxicosis is symptomatic, but must include removal of toxin source. Gastrointestinal protectants, laxatives, intravenous fluids, analgesics, diuretics, calcium gluconate, and magnesium are all included in the treatment regimen. Early and vigorous therapy is imperative if it is to be successful. In horses that remain alive for several days, persistence of elevated heart and respiratory rates and increasing serum creatine kinase concentration are associated with a deteriorating condition. Prevention is aimed at timely harvesting of alfalfa hay. Hay fields should be inspected for the presence of beetle clusters before harvesting. Involved areas of the field should not be harvested. (Journal of Veterinary Internal Medicine 1989; 3:208–215)